Carbamazepine-induced constipation

Alan B. Ettinger, Shlomo Shinnar, Mark J. Sinnett, Solomon L. Moshé

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

We report three patients who developed constipation as an adverse effect of carbamazepine (CBZ) therapy. Constipation occurred within a few days of CBZ introduction, resolved after CBZ discontinuation, and was not dose-responsive. It was refractory to the concomitant use of oral laxatives in two cases, necessitating CBZ discontinuation. In a third patient, constipation was controlled by a fiber agent, allowing continuation of CBZ therapy. Potential mechanisms for this idiosyncratic, poorly reported adverse event are discussed.

Original languageEnglish (US)
Pages (from-to)191-193
Number of pages3
JournalJournal of Epilepsy
Volume5
Issue number3
DOIs
StatePublished - 1992

    Fingerprint

Keywords

  • Carbamazepine
  • Constipation
  • Gastrointestinal disorder

ASJC Scopus subject areas

  • Neuroscience(all)
  • Clinical Neurology

Cite this